Texas, 2012

Tornadoes and Hail in Texas, October 12, 2012

October 12, 2012 · NWS LUB · 10 events in 3 counties and zones

Unusually moist air for mid-October was carried into the Texas South Plains on the 11th ahead of a vigorous upper low in the four corners region. By the afternoon of the 12th, this upper low tracked into Colorado accompanied by a strong subtropical jet that overspread the South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Unusually moist air for mid-October was carried into the Texas South Plains on the 11th ahead of a vigorous upper low in the four corners region. By the afternoon of the 12th, this upper low tracked into Colorado accompanied by a strong subtropical jet that overspread the South Plains. With surface dewpoints in the mid to upper 60s and diminishing stratocumulus clouds, strong instability developed by late afternoon over the central South Plains. Very strong wind shear already in place was made even stronger near a warm front that began lifting slowly north between Lubbock and Plainview. By 1700 CST, a pair of strong and severe storms erupted near Shallowater and began moving north-northeast. One of these storms developed strong low-level rotation as it crossed the warm front near Hale Center and assumed an easterly motion. This rotation culminated in two tornadoes over open land in eastern Hale County. Earlier, this same storm produced very large hail up to baseball size that damaged several vehicle windows at a rest stop on I-27. Also, large hail up to golf ball size accompanied a left-moving supercell that raced northward near I-27. Both of these supercells decayed around 1900 CST before a third supercell late this evening entered Yoakum County from neighboring Lea County, NM. Although NWS Lubbock Doppler Radar indicated the likelihood of large hail west and northwest of Plains, this final supercell did not produce any known severe weather before it evolved into a line of strong thunderstorms while overspreading much of the South Plains before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 12, 2:40 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 12, 2:40 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT FRI OCT 12 2012

.SHORT TERM...
A TIGHT CLOSED LOW WAS SLOWLY MOVING EAST OUT OF THE GREAT BASIN
EARLY THIS FRIDAY AFTERNOON. ALTHOUGH MOST HEIGHT FALLS WILL BE
FARTHER NORTH OF THE REGION...THE SOUTH PLAINS WILL STILL SEE AROUND
30-40M OF FALLS. A BROAD AREA OF UPPER LEVEL DIVERGENCE AHEAD OF
THIS LOW IS APPARENT IN WATER VAPOR IMAGERY. A FRONT HAD MOVED
FARTHER SOUTH THAN ANTICIPATED THIS MORNING STRETCHING FROM ABOUT
HOBBS TO PADUCAH. HOWEVER...THIS FRONT WAS RETREATING BACK NORTHWARD
WITH HEATING INTO THE MID AND UPPER 70S SOUTH OF THE FRONT. THERE
WILL BE WEAK CONVERGENCE WEST OF THE AREA WHERE A DRYLINE IS
SHARPENING UP. FRONTOGENETICAL FORCING WILL ACCOMPANY THE DRYLINE IN
EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO
STAY BACKED SOUTH OF THIS FRONTAL BOUNDARY CONTINUING TO DRAW IN
ABNORMALLY HIGH MOISTURE FOR OCTOBER. THIS INCREDIBLY HIGH MOISTURE
WILL LEAD TO SURFACE CAPES IN EXCESS OF 2000 J/KG. THERE STILL
REMAINS UNCERTAINTY ON WHETHER THIS SURFACE BASED INSTABILITY CAN BE
REALIZED GIVEN THE AMOUNT OF CLOUD COVER LIMITING HEATING. MODELS DO
SHOW ENOUGH HEATING WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S
AND ERODING ALL OF THE CIN. EARLY THIS AFTERNOON...THERE IS STILL
AROUND 100 CIN THAT NEEDS TO BE OVERCOME. AREAS NORTH OF THE FRONT
WILL STILL SEE ABUNDANT ELEVATED INSTABILITY WITH THE AMOUNT OF
MOISTURE IN THE ATMOSPHERE.

CONDITIONS WILL BECOME SOMEWHAT FAVORABLE FOR TORNADO DEVELOPMENT IF
THE CAP BREAKS. DEEP LAYER SHEAR WILL CONTINUE TO BE ON THE INCREASE
TODAY SUPPORTING ORGANIZED SUPERCELL DEVELOPMENT. EVEN THOUGH STORMS
WILL BE MOVING RAPIDLY...THE AMOUNT OF MOISTURE IN THE ATMOSPHERE
AND LOW LCLS MAY CAUSE HEAVY RAINFALL. SHEAR VECTORS FROM THE
SURFACE TO 1KM ARE PROGGED TO BE AROUND 20-25KT WITH 0-3KM HELICITY
BETWEEN 200 AND 250. ANY SUPERCELLS NEAR THE AFOREMENTIONED FRONTAL
BOUNDARY MAY BE ABLE TO INTERACT TO CREATE A HIGHER TORNADO THREAT.
OTHERWISE...LARGE HAIL WILL BE ANOTHER PRIMARY CONCERN WITH
CONVECTION.

CONVECTION WILL SHIFT EAST OVERNIGHT WITH THE DEVELOPMENT OF A STOUT
50KT LOW LEVEL JET ACROSS THE ROLLING PLAINS. ADDITIONALLY...THE
PACIFIC FRONT WILL BE SWEEPING THROUGH THE AREA SATURDAY MORNING
ADDING TO THE LIFT AND CREATING A SECOND CHANCE OF STORMS. THIS
CONVECTION IS EXPECTED TO BE LINEAR RATHER THAN THIS AFTERNOON
DISCRETE CONVECTION. THESE STORMS MAY PERSIST INTO SATURDAY
AFTERNOON WITH TRAILING UPPER LEVEL LIFT FROM THE UPPER LEVEL TROUGH
AXIS. JDV

&&

.LONG TERM...
THE MID-UPPER LEVEL TROUGH ASSOCIATED WITH THE STORM SYSTEM
MENTIONED ABOVE WILL SWING THROUGH WEST TEXAS SATURDAY NIGHT AND
ALLOW DEEP-LAYER RIDGING TO BEGIN MOVING IN. SKIES WILL CONTINUE A
CLEARING TREND FROM NORTHWEST TO SOUTHEAST AS DRIER AIR SETTLES
ACROSS THE SOUTHERN PLAINS ON THE EASTERN EDGE OF HIGH PRESSURE AND
ACCOMPANYING SUBSIDENCE. SUNNY SKIES WILL PRODUCE SEASONABLE HIGHS
IN THE MID 70S TO NEAR 80 ACROSS THE SOUTH PLAINS AND EXTREME
SOUTHERN PANHANDLE AND LOW-MID 80S THROUGHOUT THE ROLLING
PLAINS...WITH WINDS OUT OF THE NORTH AT 10-15 MPH.

NORTHWEST FLOW ALOFT WILL KEEP CONDITIONS DRY HEADING INTO EARLY
NEXT WEEK...BEFORE A SHORTWAVE TROUGH APPROACHES OUT OF THE
SOUTHWEST MONDAY NIGHT INTO TUESDAY. NUMERICAL GUIDANCE SOLUTIONS
VARY IN THE DEGREE OF MOISTURE RETURN AND ASSOCIATED PRECIPITATION
CHANCES. HAVE LEFT THE FORECAST DRY AT THIS POINT BUT WILL MONITOR
THIS SYSTEM IN THE COMING DAYS. THIS WAVE OF UPPER-LEVEL ENERGY AND
ANY RESIDUAL RAINFALL LOOK TO PUSH EAST BY WEDNESDAY
MORNING...PLACING WEST TEXAS BACK IN A DRY AND QUIET NORTHWEST FLOW
REGIME WITH SEASONABLE TEMPERATURES THROUGH LATE WEEK INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  73  42  77  43 /  70   0   0   0   0
TULIA         57  75  46  77  46 /  70  10   0   0   0
PLAINVIEW     57  77  47  78  47 /  70  10   0   0   0
LEVELLAND     59  77  48  79  49 /  70  10   0   0   0
LUBBOCK       63  78  49  80  50 /  70  10   0   0   0
DENVER CITY   60  77  49  79  50 /  70   0   0   0   0
BROWNFIELD    60  78  49  80  50 /  60  10   0   0   0
CHILDRESS     64  82  52  84  50 /  60  40   0   0   0
SPUR          64  80  52  80  51 /  60  30   0   0   0
ASPERMONT     67  82  54  84  53 /  50  40   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/31
Hazardous weather outlook, Oct 12, 11:13 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1213 PM CDT FRI OCT 12 2012

TXZ021>044-131715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1213 PM CDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON
AND EVENING ACROSS MOST OF THE TEXAS SOUTH PLAINS REGION. LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALLY FLOODING RAINS WILL BE
THE PRIMARY THREATS. THERE ALSO WILL BE A RISK FOR ISOLATED
TORNADOES...ESPECIALLY NEAR THE NEW MEXICO BORDER. A STRONG UPPER
LEVEL STORM SYSTEM ACROSS THE MOJAVE DESERT WILL SWING INTO THE
CENTRAL ROCKIES TONIGHT...WHILE A SURFACE FRONTAL BOUNDARY WILL
SLOWLY LIFT NORTHWARD THROUGH THE TEXAS SOUTH PLAINS LATER TODAY.
THE MOST PROBABLE SCENARIO IS FOR DEVELOPMENT OF STRONG OR SEVERE
THUNDERSTORMS AND POSSIBLY SUPERCELLS LATE THIS AFTERNOON OVER THE
SOUTHWESTERN SOUTH PLAINS NEAR THE NEW MEXICO BORDER. ACTIVITY IS
EXPECTED TO TRANSFORM INTO EITHER CLUSTERS OR LINES AND MOVE
NORTHEASTWARD ACROSS THE AREA LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.

In the hours before

Special weather statement, Oct 12, 4:49 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT FRI OCT 12 2012

TXZ028-029-034-035-122315-
HALE-HOCKLEY-LAMB-LUBBOCK-
549 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDLY DEVELOPING STRONG
THUNDERSTORM AFFECTING PORTIONS OF HOCKLEY...LUBBOCK...LAMB AND
HALE  COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 18 MILES WEST OF ABERNATHY...OR 4
MILES SOUTHEAST OF ANTON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3403 10211 3387 10169 3356 10208 3374 10227
TIME...MOT...LOC 2248Z 210DEG 20KT 3378 10212

05

The radar

The Lubbock radar (KLBB), 17 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Lubbock

When
October 12, 5:06 PM CST
Where
Lubbock County, 0.9 mi NW of Shallowater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.690, -101.990

A trained spotter estimated quarter size hail near Shallowater. No damage was observed.

Thunderstorm Wind, Hale

When
October 12, 5:21 PM CST
Where
Hale County, 0.9 mi SW of Hale Center
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.060, -101.840

A trained spotter estimated wind gusts to 65 mph with two inch diameter hail. The extent of damage was not known.

Hail, Hale

When
October 12, 5:21 PM CST
Where
Hale County, 0.9 mi SW of Hale Center
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.060, -101.840

A trained spotter estimated two inch diameter hail and winds of 65 mph. The extent of damage was not known.

Hail, Hale

When
October 12, 5:39 PM CST to 5:48 PM CST
Where
Hale County, 2.62 mi NNW of Alley to 5.56 mi N of Alley
Measured
2.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
33.932, -101.854

A swath of very large hail up to baseball size fell along I-27 between 6 and 12 miles south of Hale Center. The hail caused various degrees of damage to several vehicles; particularly those that sought limited shelter availability at a rest stop about 12 miles south of Hale Center. In some cases, complete windshields were cracked and rear windows shattered. Fortunately, no injuries were reported. Area cotton crops primed for harvest likely suffered damage as well; however, loss estimates were not known.

Hail, Hale

When
October 12, 5:58 PM CST
Where
Hale County, 0.9 mi SW of Hale Center
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.060, -101.840

A trained spotter estimated baseball size hail. The extent of any damage was not known.

Hail, Swisher

When
October 12, 6:01 PM CST
Where
Swisher County, 3.45 mi N of Kress
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.420, -101.750

Broadcast media estimated golf ball size hail along with wind gusts estimated to 75 mph. Although damages likely occurred to area property and crops, no specific information was available.

Thunderstorm Wind, Swisher

When
October 12, 6:01 PM CST
Where
Swisher County, 3.45 mi N of Kress
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.420, -101.750

Broadcast media estimated wind gusts to 75 mph along with golf ball size hail. Although damages likely occurred to area property and crops, no specific information was available.

Tornado, Hale

When
October 12, 6:05 PM CST to 6:11 PM CST
Where
Hale County, 3.5 mi NE of Alley to 5.26 mi NE of Alley
Rating
EF0
Path length
1.8 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
33.942, -101.796

Storm chasers observed a diffuse and intermittent tornado over open land about nine miles southeast of Hale Center. At times, this weak tornado exhibited cyclical multiple vortices rotating about the larger tornadic circulation that was estimated as wide as 200 yards wide at one point. Video evidence showed intermittent circulations at ground level throughout a period of about six minutes spanning nearly two miles in length. This otherwise weak tornado remained over farm land and caused no known damage.

Hail, Swisher

When
October 12, 6:10 PM CST
Where
Swisher County, 0.69 mi N of Tulia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.540, -101.770

The Tulia Police Department estimated golf ball size hail. No mention of damage was provided.

Tornado, Hale

When
October 12, 6:14 PM CST to 6:15 PM CST
Where
Hale County, 7.29 mi SSE of Furguson Sta to 7.26 mi SSE of Furguson Sta
Rating
EF0
Path length
0.14 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.032, -101.703

Storm chasers documented a narrow and very brief EF0 tornado in a field. A small amount of debris was observed rotating in a tight fashion underneath a condensation funnel. No damage occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408417, 408453, 408605, 408420, 408639, 408647, 408648, 408679, 408652, 408826.